Alert archive / West Virginia / Freeze Warnings in 2017
Freeze Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freeze warning at May 7, 2017, 2:42 PM EDT for Greenbrier County, West Virginia. It took effect at May 8, 2017, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2017, 2:42 PM EDT (18:42 UTC)
- In effect from
- May 8, 2017, 2:00 AM EDT
- Expired
- May 8, 2017, 8:55 AM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987 WWUS71 KRNK 071842 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 242 PM EDT Sun May 7 2017 ...Areas of frost and some freezing temperatures tonight... .Well below normal temperatures will combine with a mostly clear sky and diminshing winds tonight which will result in frost formation. Temperatures at or below freezing are likely in Western Greenbrier County. WVZ508-080245- /O.UPG.KRNK.FZ.A.0002.170508T0600Z-170508T1300Z/ /O.NEW.KRNK.FZ.W.0002.170508T0600Z-170508T1300Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 242 PM EDT Sun May 7 2017 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... The National Weather Service in Blacksburg has issued a Freeze Warning, which is in effect from 2 AM to 9 AM EDT Monday. The Freeze Watch is no longer in effect. * Locations...Western Greenbrier County. * Hazards...Freezing temperatures. * Temperatures...Lows from 28 to 32 degrees. * Timing...Late tonight into Monday morning. * Impacts...Sensitive outdoor vegetation will be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ VAZ010-019-020-080245- /O.EXA.KRNK.FR.Y.0003.170508T0600Z-170508T1300Z/ Bland-Alleghany VA-Bath- Including the cities of Bland, Clifton Forge, Covington, and Hot Springs 242 PM EDT Sun May 7 2017 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... The National Weather Service in Blacksburg has issued a Frost Advisory, which is in effect from 2 AM to 9 AM EDT Monday. * Locations...Alleghany Highlands and Bland County. * Hazards...Areas of frost. * Temperatures...Lows 33 to 36. * Timing...Late tonight into Monday morning. * Impacts...Sensitive outdoor vegetation may be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ VAZ007-011-014-018-WVZ042>044-507-080245- /O.CON.KRNK.FR.Y.0003.170508T0600Z-170508T1300Z/ Tazewell-Giles-Montgomery-Craig-Mercer-Summers-Monroe- Eastern Greenbrier- Including the cities of Tazewell, Pearisburg, Blacksburg, New Castle, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, and Alderson 242 PM EDT Sun May 7 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... * Locations...Southeast West Virginia into the New River Valley and Tazewell County. * Hazards...Areas of frost. * Temperatures...Lows 33 to 36. * Timing...Late tonight into Monday morning. * Impacts...Sensitive outdoor vegetation may be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
3 follow-up statements
111 WWUS71 KRNK 080129 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 929 PM EDT Sun May 7 2017 ...Areas of frost along with some freezing temperatures overnight... .Well below normal temperatures will combine with diminishing winds under clearing skies after midnight to produce frost across parts of the region by daybreak on Monday. Temperatures at or below freezing are likely in Western Greenbrier County. WVZ508-080930- /O.CON.KRNK.FZ.W.0002.170508T0600Z-170508T1300Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 929 PM EDT Sun May 7 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... * Locations...Western Greenbrier County. * Hazards...Freezing temperatures. * Temperatures...Lows from 28 to 32 degrees. * Timing...Late tonight into Monday morning. * Impacts...Sensitive outdoor vegetation will be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ VAZ007-010-011-014-018>020-WVZ042>044-507-080930- /O.CON.KRNK.FR.Y.0003.170508T0600Z-170508T1300Z/ Tazewell-Bland-Giles-Montgomery-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier- Including the cities of Tazewell, Bland, Pearisburg, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, and Alderson 929 PM EDT Sun May 7 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... * Locations...Southeast West Virginia into the New River Valley and Tazewell County. * Hazards...Areas of frost. * Temperatures...Lows 33 to 36. * Timing...Late tonight into Monday morning. * Impacts...Sensitive outdoor vegetation may be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
480 WWUS71 KRNK 080559 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 159 AM EDT Mon May 8 2017 ...Areas of frost along with some freezing temperatures this morning... .Well below normal temperatures will combine with diminishing winds under clearing skies this morning to produce frost across parts of the region. Temperatures at or below freezing are likely in Western Greenbrier County. WVZ508-081300- /O.CON.KRNK.FZ.W.0002.170508T0600Z-170508T1300Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 159 AM EDT Mon May 8 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * Locations...Western Greenbrier County. * Hazards...Freezing temperatures. * Temperatures...Lows from 28 to 32 degrees. * Timing...this morning. * Impacts...Sensitive outdoor vegetation will be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ VAZ007-010-011-014-018>020-WVZ042>044-507-081300- /O.CON.KRNK.FR.Y.0003.170508T0600Z-170508T1300Z/ Tazewell-Bland-Giles-Montgomery-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier- Including the cities of Tazewell, Bland, Pearisburg, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, and Alderson 159 AM EDT Mon May 8 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * Locations...Southeast West Virginia into the New River Valley and Tazewell County. * Hazards...Areas of frost. * Temperatures...Lows 33 to 36. * Timing...this morning. * Impacts...Sensitive outdoor vegetation may be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
657 WWUS71 KRNK 081255 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 855 AM EDT Mon May 8 2017 ...Frost and freeze conditions ending... .Temperatures across the region are quickly rising with very few locations still at or below the freezing mark. WVZ508-081400- /O.CAN.KRNK.FZ.W.0002.000000T0000Z-170508T1300Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 855 AM EDT Mon May 8 2017 ...FREEZE WARNING IS CANCELLED... The National Weather Service in Blacksburg has cancelled the Freeze Warning. Freezing temperatures are no longer expected today. $$ VAZ007-010-011-014-018>020-WVZ042>044-507-081400- /O.CAN.KRNK.FR.Y.0003.000000T0000Z-170508T1300Z/ Tazewell-Bland-Giles-Montgomery-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier- Including the cities of Tazewell, Bland, Pearisburg, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, and Alderson 855 AM EDT Mon May 8 2017 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Blacksburg has cancelled the Frost Advisory. Frost is no longer expected today. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at May 7, 1:22 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 7, 1:22 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
122 PM EDT Sun May 7 2017
.SYNOPSIS...
A large low pressure system over southeast Canada will move
northeast and weaken today and tonight. High pressure will
build from the Ohio Valley into the Mid Atlantic region tonight
and Monday. Low pressure developing in the southwest United
States will gradually move toward the Gulf Coast states Tuesday
through Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM EDT Sunday...
Expect the standing wave cirrus to erode and shift to the north
this morning, then stratocu also should wane as well as axis of
upper trough exits to the northeast. Could see an isolated
shower/sprinkle from the Greenbrier Mountains east to Buckingham
County VA through midday then mainly dry with sunshine and
another breezy day, but a little less than Saturday.
Temperatures on track per soundings/high-res forecasts to reach
the mid to upper 50s west, except some upper 40s/lower 50s
higher elevations, with lower to mid 60s east of the Blue Ridge.
Previous early morning discussion...
Closed upper low remains over the northeast United States today and
tonight with persistent northwest flow over the mid Atlantic region.
Coldest air aloft moves over the east coast this afternoon, but
lapse rates still large enough and still enough moisture around MB
to support scattered to broken stratocumulus with daytime heating.
GFS and some Hi-RES models suggesting isolated showers in central
Virginia this afternoon. Will be adding a low probability of
precipitation in that area.
Models have come is slightly cooler with 850MB temperatures for
tonight, as low as -4 in southeast West Virginia and the Alleghany
Highlands. More questionable for frost or freeze development is the
amount of wind and cloud cover tonight. Axis of surface high
pressure is through the Ohio and Tennessee Valleys late tonight, so
winds will diminish, but will not be calm to light and variable.
Drier air comes in the region overnight as the high builds in. Will
be issuing a Freeze watch in western Greenbrier County were
temperatures tonight will be at or below freezing for 4 or 5
hours and a Frost Advisory for the rest of southeast West
Virginia into the New River Valley and south to Tazewell County.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 320 AM EDT Sunday...
Our weather pattern will still be under the influence of the trough
axis of a slow moving, cold upper low that will be making
progression eastward through New England. Closer to the surface,
high pressure will nose its way into the area Sunday night into
Monday. The result will be dry weather with limited cloud cover.
Winds will still be a bit gusty given the pressure gradient between
the departing low and the approaching high.
While the upper low makes its slow progression eastward, an upper
ridge of high pressure will build into the Central Plains states.
The result will be the development of a NW-SE oriented baroclinic
zone that develops from the Upper Mississippi River Valley into the
south-central Appalachians by Monday night into Tuesday. A elongated
nose of vorticity is expected to extend the length of this feature
with showers becoming more common across the area, spreading from
southwest to northeast. During the afternoon Tuesday, there may be
enough instability for the development of scattered thunderstorms
across the far southwestern sections of the region.
Cool northwesterly flow will keep Monday's high temperatures around
10F below normal with lower 60s across the mountains and mid to
upper 60s east of the Blue Ridge. Even cooler temperatures expected
Tuesday as rain falls into dry air (dewpoints in the 30s). High
temperatures Tuesday will range in the upper 50s to mid 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 250 PM EDT Saturday...
Wednesday through the start of next weekend will be an active
weather period for showers and some storms. The New England closed
low is progged to either retrograde to near Hudson Bay, or split
into to distinct lows with one remaining near New England and its
counterpart retrograding to the Hudson Bay region. Either solution
is accompanied by a breakdown of the central U.S. upper ridge to
more of a zonal flow with a developing low in the lee of the Central
Rockies ejecting into the mid-Mississippi Valley by the end of the
week.
This scenario is progged to result in the baroclinic zone across the
area making gradual progression north through the region. Also,
shower coverage is expected to become greater with better chances of
moderate or heavier rainfall as pieces of energy eject eastward from
the closed low along this feature heading into next weekend.
Temperatures during this portion of the forecast will average five
degree above normal.
&&
.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
As of 115 PM EDT Sunday...
Expect VFR through the period as high pressure builds in from
the west. Only aviation issue to speak of is the gusty winds out
of the wnw at 15 to 25 kts. These winds will weaken this evening
but could pick up again by 18z Monday. Mostly dealing with sct v
bkn stratocu this afternoon in the 4-8kft range.
Extended Aviation Discussion...
VFR conditions will continue into Monday. Expect more sub-VFR
weather entering Tuesday and lasting into Thursday as frontal
boundary stays situated across the mid-Atlantic/Carolinas. with
rain chances increasing as well. The sub-VFR will be more likely
in the mountains, with some VFR east.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Frost Advisory from 2 AM to 9 AM EDT Monday for VAZ007-011-014-
018.
NC...None.
WV...Frost Advisory from 2 AM to 9 AM EDT Monday for WVZ042>044-507.
Freeze Watch from late tonight through Monday morning for
WVZ508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...RCS
LONG TERM...DS
AVIATION...AMS/WPHazardous weather outlook, May 7, 5:13 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 513 AM EDT Sun May 7 2017 VAZ007-011-014-018-WVZ042>044-507-081000- Tazewell-Giles-Montgomery-Craig-Mercer-Summers-Monroe- Eastern Greenbrier- 513 AM EDT Sun May 7 2017 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-081000- Western Greenbrier- 513 AM EDT Sun May 7 2017 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ009-010-012-013-015>017-019-020-022>024- 032>035-043>047-058-059-081000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Bland-Wythe-Pulaski-Grayson-Carroll-Floyd-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 513 AM EDT Sun May 7 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:24 AM EDT | Frost Advisory | RNK | Greenbrier, Mercer, Monroe, Summers | 29 hr |
| May 7, 4:24 AM EDT | Freeze Watch | RNK | Greenbrier | 10 hr |
Nearby
Freeze Warnings in West Virginia, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.